Try it
Psychiatry · Substance use
Sample itemA man who uses heroin is admitted and has had no drug for twelve hours. He is fully oriented but has yawning, watering eyes, a running nose, dilated pupils, piloerection, muscle aches and diarrhoea. What is the most likely diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Opioid withdrawal
Opioid withdrawal is unpleasant but rarely life-threatening, with autonomic over-activity (lacrimation, rhinorrhoea, piloerection, diarrhoea) and mydriasis, with a clear sensorium. Treatment includes opioid substitution or a tapered regimen and clonidine for autonomic symptoms.
Option by option
A. Alcohol withdrawal delirium
Alcohol withdrawal delirium shows disorientation, hallucinations and coarse tremor.
B. Cocaine intoxication
Cocaine intoxication causes euphoria, agitation and tachycardia rather than yawning, rhinorrhoea and myalgia.
C. Opioid withdrawal (correct)
Correct. Clear sensorium with these autonomic and mucosal features marks opioid withdrawal.
D. Opioid intoxication
Opioid intoxication causes pinpoint pupils, sedation and respiratory depression.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.